Oklahoma, 2014

Hail in Oklahoma, September 1, 2014

September 1, 2014 · NWS OUN · 7 events in 3 counties and zones

Isolated severe storms developed during the late afternoon ahead of a weak cold front. With modest mid level winds, storms were able to remain severe for a couple of hours before diminishing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated severe storms developed during the late afternoon ahead of a weak cold front. With modest mid level winds, storms were able to remain severe for a couple of hours before diminishing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 1, 5:44 PM CST, 31 minutes earlier.

Area forecast discussion, Sep 1, 5:44 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT MON SEP 1 2014

.AVIATION...
02/00Z TAFS...TSRA WILL BE PRIMARILY FOCUSED ON KPNC THIS EVENING
AND THEN A POSSIBLE SECOND ROUND AFTER 09Z. WILL KEEP POSSIBILITY
OF TSRA AT KPNC THROUGH 13Z AND WILL INCLUDE PROB30 AT KOKC/KOUN
AFTER 11Z WITH MODEL SUPPORT FOR SOUTHWARD SURGE OF OUTFLOW. WILL
ALSO GO WITH LOW-END MVFR CONDITIONS AT KWWR/KGAG 10-14Z WHERE
LOWER LEVEL MOISTURE IS PROGD TO POOL NORTH OF SURFACE LOW. VFR
THROUGH PERIOD ACROSS WEST-CENTRAL AND SOUTHERN OK TERMINALS.

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT MON SEP 1 2014/

DISCUSSION...
A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
EXPECTED TO DEVELOP LATER THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF NORTHERN OK...AND THEN MOVE SSE PERHAPS INTO CENTRAL
OK AROUND MIDNIGHT.

CURRENTLY...A SFC LOW RESIDES OVER NE OK WITH A STATIONARY
BOUNDARY EXTENDING SSW FROM IT INTO THE EASTERN TX PANHANDLE. AN
OUTFLOW BOUNDARY IS ALSO LIFTING NORTHWARD ACROSS N CENTRAL OK
INTO S KS. A CU FIELD IS PRESENT S OF THE OUTFLOW BOUNDARY...BUT
IT'S UNCLEAR HOW FAST CONVECTIVE INITIATION WILL OCCUR SINCE
THERE IS LITTLE MID TO UPPER ASCENT PRESENT. THERE IS HIGHER
CONFIDENCE IN STORMS DEVELOPING EARLY THIS EVENING ALONG THE KS/OK
BORDER. STEEP MID LEVEL LAPSE RATES NEAR 7.5-8 C/KM AND EFFECTIVE
BULK SHEAR MAGS AROUND 40 KT NEAR THE KS/OK BORDER WILL SUPPORT
LARGE HAIL UP TO AT LEAST THE SIZE OF GOLF BALLS THROUGH THIS
EVENING. LATE TONIGHT...ADDITIONAL DEVELOPMENT IS EXPECTED ACROSS
NW AND N CENTRAL OK ALONG THE BAROCLINIC ZONE. THESE STORMS COULD
ALSO POSE A SEVERE THREAT THROUGH THE EARLY MORNING
HOURS...ALTHOUGH DECREASING FLOW ALOFT WILL LIMIT THE OVERALL
THREAT.

RAIN CHANCES WILL LINGER THROUGH TOMORROW WITH A STATIONARY
BOUNDARY IN PLACE...BUT DO NOT ANTICIPATE TOO MUCH COVERAGE AFTER
18Z SO WILL CONTINUE WITH LOW CHC POPS DURING THAT TIME. THE FA
WILL BE DIVIDED WITH NEAR AVG TEMPS NORTH AND ABOVE AVG TEMPS
SOUTH. BY WED...THE UPPER RIDGE CONTINUES TO BROADEN OVER THE DEEP
SOUTH AND SOUTHERN PLAINS BUT IT DOES APPEAR A VERY SUBTLE
SHORTWAVE TROUGH MAY MOVE OVER C/N OK DURING THE MORNING HOURS AS
THE BOUNDARY LIFTS BACK TO THE NORTH SO KEPT LOW POPS IN THROUGH
12Z. AFTER THAT...RAIN CHANCES DISAPPEAR FOR A WHILE WITH THE
RIDGE BECOMING DOMINATE AGAIN. HOWEVER...BY FRIDAY ANOTHER COLD
FRONT WILL DIVE SOUTH AND IMPACT THE REGION THROUGH THIS WEEKEND.
RAIN CHANCES AND TEMPS MUCH CLOSER TO...OR EVEN BELOW...AVG WILL
ACCOMPANY THIS FRONT THROUGH EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  75  94  75  95 /  30  30  20   0
HOBART OK         76  98  75  97 /  30  10  20   0
WICHITA FALLS TX  77  99  76  97 /   0  10   0   0
GAGE OK           67  94  73  97 /  20  20  20   0
PONCA CITY OK     70  90  75  95 /  60  40  20   0
DURANT OK         76  95  75  95 /   0  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26/99/11
Hazardous weather outlook, Sep 1, 3:30 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CDT MON SEP 1 2014

OKZ004>048-050>052-TXZ083>090-021000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
430 PM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED.

.LOCATION...
NORTH-CENTRAL OKLAHOMA. PRIMARILY NORTHEAST OF A LINE EXTENDING
FROM ALVA AND FAIRVIEW TO STILLWATER.

.TIMING...
5 PM THROUGH THIS EVENING.

.IMPACTS...
THE PRIMARY IMPACTS WILL BE HAIL THE SIZE OF TENNIS BALLS AND
DAMAGING WIND GUSTS 65 TO 75 MPH.

.DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS FAR NORTH
CENTRAL OKLAHOMA AND SOUTHERN KANSAS THROUGH THE EARLY EVENING
HOURS. MOVEMENT WILL BE TO THE EAST AND SOUTHEAST. IF ENOUGH
STORMS CAN DEVELOP AND CREATE ENOUGH OUTFLOW...THIS OUTFLOW
MAY SURGE SOUTHWARD INTO CENTRAL OKLAHOMA LATE THIS EVENING
AND OVERNIGHT...ALLOWING A FEW STORMS TO APPROACH THE OKC METRO.
THE SEVERE WEATHER THREAT WILL DECREASE WITH TIME AFTER 9 PM.

.SPOTTER AND EMERGENCY MANAGEMENT INFORMATION STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
NORTHERN AND CENTRAL OKLAHOMA SHOULD BE PREPARED FOR ACTIVATION
THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS NORTHERN
AND CENTRAL PARTS OF OKLAHOMA TUESDAY AND TUESDAY NIGHT. GUSTY
WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE MAIN
CONCERNS.

THUNDERSTORM CHANCES WILL RETURN THURSDAY NIGHT AND CONTINUE
THROUGH SUNDAY AS A COLD FRONT TRIES TO MAKE PROGRESS OVER THE
REGION.

.HEAT...
IT WILL BE HOT THIS WEEK WHEN AFTERNOON TEMPERATURES RANGE FROM
THE MIDDLE 90S TO JUST OVER 100 DEGREES. HEAT INDEX VALUES WILL
AVERAGE 100 TO 105. IF YOU HAVE PLANS TO BE OUTDOORS...FOLLOW
HEAT SAFETY GUIDELINES.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

11

In the hours before

Special weather statement, Sep 1, 5:32 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
632 PM CDT MON SEP 1 2014

OKZ007-020000-
GRANT OK-
632 PM CDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT COUNTY UNTIL
700 PM CDT...

AT 631 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF WAKITA...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3697 9746 3688 9787 3700 9794 3700 9746
TIME...MOT...LOC 2331Z 247DEG 24KT 3700 9783
Special weather statement, Sep 1, 5:58 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
658 PM CDT MON SEP 1 2014

OKZ006-007-011-012-020030-
GRANT OK-GARFIELD OK-MAJOR OK-ALFALFA OK-
658 PM CDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT...NORTHWESTERN
GARFIELD...NORTHEASTERN MAJOR AND SOUTHEASTERN ALFALFA COUNTIES UNTIL
730 PM CDT...

AT 654 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF GOLTRY...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3649 9784 3636 9822 3646 9829 3646 9828
      3647 9829 3652 9833 3673 9801
TIME...MOT...LOC 2354Z 239DEG 20KT 3648 9820

..SPEG.

The radar

The Vance AFB radar (KVNX), 31 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Major

When
September 1, 6:15 PM CST
Where
Major County, 5.12 mi NNE of Meno
Measured
1.75 in hail
Reported by
Public
Coordinates
36.460, -98.150

No damage was reported.

Hail, Garfield

When
September 1, 6:27 PM CST
Where
Garfield County, Lahoma
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.390, -98.090

Hail, Garfield

When
September 1, 6:30 PM CST
Where
Garfield County, 1.11 mi E of Lahoma
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.390, -98.070

No damage was reported.

Hail, Garfield

When
September 1, 7:15 PM CST
Where
Garfield County, 2.22 mi W of Enid
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.400, -97.920

Hail, Kay

When
September 1, 7:28 PM CST
Where
Kay County, 0.69 mi S of Chilocco
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.980, -97.070

Hail reported from Chilloco to the Kansas state line.

Hail, Garfield

When
September 1, 7:58 PM CST
Where
Garfield County, 2.33 mi WSW of North Enid
Measured
1 in hail
Reported by
Public
Coordinates
36.430, -97.910

Hail, Garfield

When
September 1, 8:00 PM CST
Where
Garfield County, 2.22 mi W of Enid
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.400, -97.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543849, 543850, 543851, 543852, 543854, 543855, 543856.